Colorado, 2008

Winter Weather in Colorado, May 14, 2008

May 14, 2008 · NWS PUB · 1 event in 1 county or zone

Light snow fell in the eastern mountains, with isolated moderate amounts, such as the 6 inches near Rosita.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Light snow fell in the eastern mountains, with isolated moderate amounts, such as the 6 inches near Rosita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 14, 3:12 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, May 14, 3:12 AM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
412 AM MDT WED MAY 14 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...THE UPPER LOW WAS MOVING INTO SW NEW MEXICO EARLY WED
MORNING...WITH PERSISTENT CONVECTION REMAINING SOUTH OF THE CO/NM
BORDER. SATELLITE FOG IMAGERY INDICATE SOME PATCHES OF CLOUD COVER
ACROSS THE E PLAINS...BUT FOR THE MOST PART SKIES HAVE CLEARED OUT
FOR MUCH OF THE CWA.

TODAY...NAM AND GFS MODELS STILL INDICATE THAT THE UPPER LOW WILL
MOVE EAST-NORTHEAST ACROSS NEW MEXICO TODAY UP INTO THE TX PANHANDLE
BY LATE THIS AFTN. THIS WOULD SPREAD PCPN BACK INTO THE
CWA...ESPECIALLY THE SE CORNER...BY THIS AFTN. OVERALL...PCPN
CHANCES DO NOT LOOK ALL THAT IMPRESSIVE AT LEAST FOR THE DAY.
THEREFORE...TAPERED DAYTIME POPS BACK A BIT ESPECIALLY THROUGH THE
MORNING...BUT KEPT SCATTERED POPS ALONG THE MTS AND ADJACENT
TERRAIN. ALSO KEPT SOME ISOLATED POPS ALONG THE SOUTHERN BORDER THIS
AM DUE TO THE VICINITY OF THE LTG IN NM. THE BREAK IN PCPN AND CLOUD
COVER SHOULD HELP BOOST MAX TEMPS INTO THE LOWER TO MID 60S THIS
AFTN...AND LATEST NUMERICAL GUIDANCE SUPPORTS THIS.
FINALLY...PAINTED WX GRIDS TO MENTION THUNDER POTENTIAL ALL DAY DUE
TO BREAKS IN CLOUD COVER AND LTG TO THE SOUTH THIS AM.

TONIGHT...THE UPPER LOW MERGES WITH THE LONGWAVE TROUGH OVER THE
MID-SECTION OF THE COUNTRY...AS THE UPPER JET DIVES SOUTH THIS
EVENING. MODELS SUGGEST THE SFC COLD FRONT CROSSES THE PALMER DVD
PRIOR TO MIDNIGHT...THEN GETS HUNG UP FOR A BIT BEFORE RUSHING
SOUTHWARD BETWEEN 09Z-12Z. WIDESPREAD LIGHT PCPN IS EXPECTED UNDER
CLOUDY SKIES...MORE SO UP AGAINST THE E MTS AND OVER THE HIGHER
TERRAIN. NOT MUCH CHANGE TO THE ONGOING FORECAST GRIDS. MOORE

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

...A GOOD CHANCE FOR RAIN AND SNOW SHOWERS THURSDAY OVER MUCH OF
SOUTHERN COLORADO...
...WARMING OVER THE WEEKEND WITH HIGH ELEVATION SNOWMELT KICKING
INTO GEAR...

STRONG NORTHERLY JETSTREAM FORECAST TO DIVE SOUTH ACROSS COLORADO
THURSDAY...WITH SOUTHERN COLORADO UNDER LEFT FRONT EXIT REGION MOST
OF THE DAY.  THE LIFT ASSOCIATED WITH THE JET...COMBINED WITH POST
FRONTAL UPSLOPE...MOISTURE...AND INSTABILITY...SHOULD MEAN SHOWERS
OVER MUCH OF THE AREA THURSDAY.  HOWEVER...BELIEVE THAT MODEL QPFS
ARE GENERALLY WAY OVERDONE.  COULD BE SOME ISOLATED POCKETS OF HEAVY
(CONVECTIVE) RAINFALL...BUT MOST AREAS WILL PROBABLY JUST SEE LIGHT
AMOUNTS (A FEW HUNDREDTHS TO A FEW TENTHS OF AN INCH).  WITH H7
TEMPERATURES OF -3 TO -4C ACROSS THE AREA THURSDAY MORNING...COULD
SEE SOME WET SNOW DOWN TO ABOUT 6000 FEET.  ANY ACCUMULATIONS SHOULD
GENERALLY BE LIGHT AND CONFINED TO GRASSY AREAS ABOVE 6500 FEET.
EASTERN MOUNTAIN AREAS COULD SEE SEVERAL INCHES OF WET SNOW IN A FEW
LOCATIONS.

THURSDAY NIGHT...THE STORM SYSTEM DROPS INTO MEXICO AND LINGERS
THERE THROUGH SATURDAY...GRADUALLY WEAKENING OVER TIME.  THERE MAY
BE JUST ENOUGH MOISTURE AND INSTABILITY ON THE NORTH SIDE OF THE
STORM TO BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
THE MOUNTAIN AREAS FRIDAY AND SATURDAY.  HOWEVER...BY SUNDAY...IT
LOOKS LIKE THINGS WILL DRY OUT OVER COLORADO...AS HIGH UPPER LEVEL
HIGH PRESSURE BUILDS IN FROM THE WEST.  THE PATTERN LOOKS GENERALLY
WARM AND DRY...THEN...THROUGH TUESDAY.  HOWEVER...WEAK COOL FRONTS
WILL THREATEN THE EASTERN PLAINS MONDAY AND TUESDAY...AS THE UPPER
LEVEL RIDGE MAY NOT BE QUITE FAR ENOUGH EAST TO KEEP THEM OUT OF THE
AREA.  THIS COULD BRING SOMEWHAT COOLER TEMPERATURES TO THE EAST
THAN WOULD OTHERWISE BE EXPECTED.  ALSO...IT COULD BRING SOME
ISOLATED AFTERNOON AND EVENING SHOWERS TO THE EASTERN MOUNTAINS AND
ADJACENT PLAINS.

COLORADO WILL GENERALLY BE GOING INTO A WARMING TREND AFTER THURSDAY.
TEMPERATURES OVER THE PLAINS WILL CLIMB CONSISTENTLY INTO THE 80S
BEGINNING SATURDAY AND CONTINUING INTO NEXT WEEK.  SOME ARKANSAS
VALLEY LOCATIONS WILL LIKELY END UP AROUND THE 90 DEGREE MARK SUNDAY
THROUGH TUESDAY.  EVEN HIGH VALLEY LOCATIONS (ALAMOSA/SALIDA) WILL
LIKELY BE UP AROUND 80 DEGREES DURING THIS PERIOD.  SO...THE HIGH
ELEVATION SNOWMELT SHOULD REALLY KICK INTO GEAR OVER THE WEEKEND.
TIME TO START KEEPING AN EYE ON THE RIVERS.  THE TYPICAL PEAK RUNOFF
PERIOD IS JUST AROUND THE CORNER...GENERALLY OCCURRING BETWEEN NOW
AND THE MIDDLE OF JUNE.  STAY TUNED.  WALROD

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR THE TAF SITES THROUGH
MIDDAY...THEN MVFR AS SHOWERS DEVELOP. SFC WINDS EXPECTED TO TURN
NORTH AND GUSTY FOR KCOS BETWEEN 03Z AND 06Z TONIGHT...THEN AT KPUB
BY 12Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/50
Hazardous weather outlook, May 14, 5:49 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT WED MAY 14 2008

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM AND A COLD FRONT ARE EXPECTED TO MOVE ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO TODAY...PRODUCING A CHANCE FOR
THUNDERSTORMS ALONG THE COLORADO AND NEW MEXICO BORDER THIS
MORNING...AND ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER.

WIDESPREAD LIGHT SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT. THIS COULD POTENTIALLY
PRODUCE 4 TO 9 INCHES OF NEW SNOW ACROSS THE HIGHER TERRAIN...MAINLY
ABOVE 8000 FEET IN ELEVATION. THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS ARE EXPECTED TO RECEIVE THE HIGHEST AMOUNTS OF SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS ARE EXPECTED TO CONTINUE IN THE MOUNTAINS ON THURSDAY.
THE EASTERN MOUNTAIN RANGES WILL LIKELY SEE THE MOST SNOW...WITH
UP TO 4 INCHES OF NEW SNOW POSSIBLE. WESTERN MOUNTAIN AREAS COULD
SEE UP TO 2 INCHES OF NEW SNOW.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS AND ADJACENT PLAINS THURSDAY THROUGH SATURDAY. THE
PRIMARY THREATS FROM ANY STORMS THAT FORM WILL BE LIGHTNING...HAIL
UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE MOUNTAINS TODAY BEGINNING AT NOON.

In the hours before

Local storm report, May 14, 6:21 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
721 AM MDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             3 SW ROSITA             38.07N 105.36W
05/14/2008  M2.3 INCH        CUSTER             CO   TRAINED SPOTTER

&&

JCERU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Wet Mountains Between 8500 and 10000 Ft

When
May 14, 9:00 AM MST to 3:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102272.